| Model Number |
400SMTHXSFT0102 |
| Medical Device Problem Code |
Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/02/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle meningeal artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.It should be noted that the patient's anatomy was tortuous, calcified, and narrowed.During the procedure, the physician implanted one smart coil and four non-penumbra coils.While attempting to advance the next smart coil, resistance was encountered and the coil became stuck in the distal tip of its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using a new smart coil, one other coil, and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil could not confirm the reported resistance in the distal tip of the introducer sheath.During functional testing, the smart coil was able to advance through the distal tip of the introducer sheath without issue.Further evaluation of the device revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.Based on the reported complaint, this issue was likely incidental.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.Then the smart coil was able to advance through its introducer sheath without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.